Alert archive / Wisconsin / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Green Bay, WI

July 16, 2008Calumet County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 16, 2008, 4:47 PM CDT for Calumet County, Manitowoc County, Wisconsin. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 4:47 PM CDT (21:47 UTC)
Expired
Jul 16, 2008, 6:08 PM CDT
In force
81 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

Counties Calumet County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 54 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 162147
FFWGRB
WIC015-071-162345-
/O.NEW.KGRB.FF.W.0008.080716T2147Z-080716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  CALUMET COUNTY IN EAST CENTRAL WISCONSIN...
  MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 645 PM CDT

* AT 442 PM...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT 
  FLASH FLOODING IN THE COUNTIES FROM A CLUSTER OF THUNDERSTORMS
  MOVING OF THE AREA. 

* LOCATIONS IMPACTED INCLUDE...
  CHILTON...VALDERS...MANITOWOC AND BRILLION.

ANOTHER INCH IS LIKELY IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

THE FLASH FLOOD WARNING FOR WINNEBAGO COUNTY HAS EXPIRED.  

LAT...LON 4389 8817 4393 8818 4393 8840 4424 8840
      4423 8750 4421 8748 4415 8752 4409 8764
      4398 8766 4389 8773

$$
TH
2 follow-up statements
000 
WGUS73 KGRB 162239
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
539 PM CDT WED JUL 16 2008

WIC015-162238-
/O.CAN.KGRB.FF.W.0008.000000T0000Z-080716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALUMET-
539 PM CDT WED JUL 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CALUMET COUNTY...

SOME MINOR PONDING OF WATER ON AREA STREETS WILL LINGER IN THE TOWN 
OF HARRISON THROUGH 6 PM...OTHERWISE LOCAL LAW ENFORCEMENT HAVE  
REPORTED FLASH FLOODING AFFECTS HAVE ENDED. 

LAT...LON 4403 8803 4404 8805 4424 8804 4423 8750
      4421 8748 4415 8752 4409 8764 4398 8766
      4389 8773 4389 8803

$$

WIC071-162345-
/O.CON.KGRB.FF.W.0008.000000T0000Z-080716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MANITOWOC-
539 PM CDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
MANITOWOC COUNTY...

AT 523 PM...DOPPLER RADAR SHOWS THE CLUSTER OF THUNDERSTORMS WHICH 
PROMPTED THE FLASH FLOOD WARNINGS HAVE MOVED EAST...HOWEVER ROAD 
CLOSURES DUE TO PONDED WATER MAY LINGER INTO EARLY THIS EVENING.  IN 
ADDITION...4 TO 6 INCHES OF RAIN FELL OVER MUCH OF THE SOUTHERN 
PORTION OF THE MANITOWOC RIVER BASIN THIS AFTERNOON.  FLOOD WARNINGS 
FOR THE MANITOWOC RIVER MAY BE ISSUED EARLY THIS EVENING.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4403 8803 4404 8805 4424 8804 4423 8750
      4421 8748 4415 8752 4409 8764 4398 8766
      4389 8773 4389 8803

$$
TH
000 
WGUS73 KGRB 162308
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
608 PM CDT WED JUL 16 2008

WIC071-162313-
/O.CAN.KGRB.FF.W.0008.000000T0000Z-080716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MANITOWOC-
608 PM CDT WED JUL 16 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MANITOWOC COUNTY...

THE MANITOWOC COUNTY SHERIFFS DEPARTMENT HAS REPORTED ALL ROADS ARE 
OPEN.  SCATTERED SHOWERS AND THUNDERSTORMS MAY PASS OVER AGAIN LATER 
THIS EVENING. 

LAT...LON 4403 8803 4404 8805 4424 8804 4423 8750
      4421 8748 4415 8752 4409 8764 4398 8766
      4389 8773 4389 8803

$$
TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:18 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 16, 4:18 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
418 PM CDT WED JUL 16 2008

.SHORT TERM/LONG TERM...TONIGHT THROUGH WEDNESDAY
FIRST BATCH OF THUNDERSTORMS WILL EXIT THE AREA LATER
THIS AFTERNOON OR EARLY THIS EVENING ACROSS THE EAST. 850MB
WARM ADVECTION AND LOW LEVEL JET CRANK ACROSS THE PLAINS THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL BREAK OUT ACROSS THE
PLAINS AND THEN MOVE INTO WISCONSIN OVERNIGHT. FRONTAL DRAPED
ACROSS THE AREA...AND THUNDERSTORMS FROM OVERNIGHT CONVECTION
WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ON THURSDAY AS WARM AND HUMID AIR MASS REMAINS IN PLACE.

ANOTHER CONVECTIVE COMPLEX IS EXPECTED TO ROLL ACROSS THE
AREA THURSDAY NIGHT. DID MENTION HEAVY RAIN IN THE ZONES AS
QPF ON THE MODELS SUBSTANTIAL ALONG WITH HIGH PRECIPITABLE
WATER VALUES. THE COLD FRONT WILL FINALLY PUSH SOUTHWARD ON
FRIDAY. HAVE TRENDED LOWER ON RAIN CHANCES OVER THE NORTH
FRIDAY ALTHOUGH CONTINUED LIKELY CHANCES OVER THE SOUTH
ALONG THE FRONT. WILL STILL NEED TO WORRY ABOUT HEAVY RAIN
AND SEVERE WEATHER UNTIL FRONT PUSHES SOUTH OF THE AREA
FRIDAY NIGHT. REMOVED RAIN CHANCES OVER THE NORTH AND LOWERED
THEM OVER THE SOUTH FRIDAY NIGHT. FRONT SHOULD BE FAR ENOUGH SOUTH
OF THE AREA THAT DRY CONDITIONS WILL PREVAIL SATURDAY OVER
THE SOUTH WILL BE CLOSE ENOUGH TO WARRANT A SMALL CHANCE OF SHOWERS
AND THUNDERSTORMS.

MODELS DIVERGE ON WHAT WILL HAPPEN ON SUNDAY INTO EARLY NEXT
WEEK. DID NOT STRAY FAR FROM PREVIOUS FORECAST SINCE THERE ARE
MANY DIFFERENCES BETWEEN THE GFS AND ECMWF.

&&

.AVIATION...FIRST BATCH OF THUNDERSTORMS WILL MOVE SOUTH AND EAST
OF GREEN BAY...OSHKOSH AND MANITOWOC BY 00Z. MAY NEED TO WATCH OUT
FOR WAKE LOW BEHIND THIS CLUSTER OF THUNDERSTORMS THROUGH 23Z
AT KGRB...KOSH...KMTW...KATW. IF WAKE LOW DEVELOPS...STRONG EAST
WINDS CAN BE EXPECTED WITH GUSTS OVER 35 KNOTS ARE POSSIBLE THROUGH
23Z. OTHERWISE...SOME PARTLY CLEARING IS EXPECTED TONIGHT WITH
PATCHY FOG POSSIBLE THIS EVENING. MORE STORMS ARE EXPECTED OVERNIGHT
AS STORMS FORM ACROSS THE NORTHERN PLAINS AND MOVE EAST INTO WISCONSIN.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
THURSDAY AS FRONTAL BOUNDARY LINGERS ACROSS WISCONSIN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG
Hazardous weather outlook, Jul 16, 12:01 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1201 PM CDT WED JUL 16 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1201 PM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE STORMS THIS AFTERNOON INTO TONIGHT...
WITH HAIL...DAMAGING WINDS AND VERY HEAVY RAIN. SOME URBAN AND
SMALL STREAM FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FOR THE REST
OF THIS WEEK. SEVERE STORMS ARE POSSIBLE THURSDAY...ALONG WITH
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND POSSIBLY TONIGHT.

LMZ521-522-541>543-171715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1201 PM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH
TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THE REST
OF THIS WEEK.

AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD...
AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF
LAKE MICHIGAN.

JKL

In the hours before

Local storm report, Jul 16, 4:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       N WEYAUWEGA             44.31N 88.93W
07/16/2008  M3.10 INCH       WAUPACA            WI   PUBLIC

&&

PAT
Local storm report, Jul 16, 4:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     5 NE MOSINEE            44.83N 89.62W
07/16/2008                   MARATHON           WI   TRAINED SPOTTER

            14 TO 16 INCH TREES DOWN..UPROOTED AND SNAPPED

&&

PAT
Local storm report, Jul 16, 4:20 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
420 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     KIEL                    43.91N 88.03W
07/16/2008                   MANITOWOC          WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0345 PM     TSTM WND DMG     ST NAZIANZ              44.00N 87.91W
07/16/2008                   MANITOWOC          WI   LAW ENFORCEMENT

            TREE DOWN

&&

PAT
Local storm report, Jul 16, 4:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
423 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      STOCKBRIDGE             44.06N 88.30W
07/16/2008                   CALUMET            WI   LAW ENFORCEMENT

            WATER OVER ROADS

&&

PAT
Local storm report, Jul 16, 4:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 N ST NAZIANZ          44.07N 87.91W
07/16/2008                   MANITOWOC          WI   LAW ENFORCEMENT

            HIGHWAY 151 CLOSED NORTH OF ST NAZIANZ.

0400 PM     FLASH FLOOD      8 SW MANITOWOC          44.00N 87.77W
07/16/2008                   MANITOWOC          WI   LAW ENFORCEMENT

            PORTIONS OF HIGHWAY C AND CENTER ROAD WASHING AWAY WEST
            OF NEWTON.

0400 PM     FLASH FLOOD      SHERWOOD                44.17N 88.27W
07/16/2008                   CALUMET            WI   LAW ENFORCEMENT

            WATER ALSO COVERING SOME ROADS IN STOCKBRIDGE AND THE
            TOWN OF HARRISON.

&&

TOMH
Special weather statement, Jul 16, 4:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
430 PM CDT WED JUL 16 2008

WIZ050-162200-
MANITOWOC-
430 PM CDT WED JUL 16 2008

...TORRENTIAL RAINS FROM FRANCIS CREEK TO MISHICOT TO TWO CREEKS...

AT 428 PM...RADAR INDICATED VERY SLOW MOVING THUNDERSTORMS FROM
FRANCIS CREEK TO MISHICOT TO TWO CREEKS. THESE STORMS COULD PRODUCE
1 TO 3 INCHES OF RAIN IN AN HOUR OR LESS. A FLASH FLOODING WARNING
IS IN EFFECT. WATCH OUT FOR FLOODED OR WASHED OUT ROADS.

RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:02 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon58 min
Jul 16, 12:21 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca54 min
Jul 16, 12:37 PM CDTSevere Thunderstorm WarningGRBWood53 min
Jul 16, 12:52 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Wood68 min
Jul 16, 1:06 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca, Waushara, Winnebago69 min
Jul 16, 1:18 PM CDTTornado WarningGRBWood27 min
Jul 16, 1:31 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc, Outagamie, Winnebago59 min
Jul 16, 1:38 PM CDTSevere Thunderstorm WarningGRBShawano52 min
Jul 16, 1:41 PM CDTFlash Flood WarningGRBCalumet, Outagamie, Portage, Waupaca, Waushara, Winnebago2 hr
Jul 16, 2:09 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca, Waushara, Winnebago60 min
Jul 16, 2:20 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca55 min
Jul 16, 2:30 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie60 min
Jul 16, 2:54 PM CDTFlash Flood WarningGRBCalumet, Manitowoc, Winnebago111 min
Jul 16, 3:29 PM CDTSevere Thunderstorm WarningGRBManitowoc52 min

Nearby

Flash Flood Warnings in Wisconsin, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.